Alert archive / Colorado / Snow Squall Warnings in 2022

Snow Squall Warning 13, NWS Pueblo, CO

December 22, 2022Lake County, Colorado

NWS Pueblo, CO issued this snow squall warning at Dec 22, 2022, 6:01 AM MST for Lake County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2022, 6:01 AM MST (13:01 UTC)
Expired
Dec 22, 2022, 7:00 AM MST
In force
59 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Lake County, CO

The radar

The Grand Junction radar (KGJX), 159 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
124 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS55 KPUB 221301
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
601 AM MST Thu Dec 22 2022

COC065-221400-
/O.NEW.KPUB.SQ.W.0013.221222T1301Z-221222T1400Z/
Lake CO-
601 AM MST Thu Dec 22 2022

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Central Lake County in central Colorado...

* Until 700 AM MST.

* At 557 AM MST, a dangerous snow squall was located over Leadville, 
  moving northeast at 25 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           greater than 50 mph could knock down tree limbs and blow 
           around unsecured objects.

  SOURCE...Webcams and surface observations. 

  IMPACT...Travel will be difficult and potentially dangerous 
           through 7 am. 

Locations impacted include...
Leadville, Mt Massive, Twin Lakes, Turquoise Lake, Leadville North
and Mt Elbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Conditions will improve after 7 am as snowfall lessens. 

&&

LAT...LON 3935 10630 3908 10624 3907 10647 3920 10650
      3921 10649
TIME...MOT...LOC 1257Z 222DEG 6KT 3918 10640 

SNOW SQUALL...OBSERVED

$$

EP

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 4:16 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 22, 4:16 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
416 AM MST Thu Dec 22 2022

.SHORT TERM...(Today and tonight)
Issued at 353 AM MST Thu Dec 22 2022

Key Messages:

1) Arctic air locks into the eastern plains today, with maxes in the
single digits above/below zero and wind chills as cold as 30 below
east of I-25.

2) Snow tapers to flurries shortly after sunrise this morning.

3) High winds over the higher mountain peaks this morning.

4) Bitter cold tonight.

Cold air was banked up against the eastern mountains this morning,
with most locations at or below zero as of 11z. Wind chills were
running in the minus teens to minus twenties, coldest over the
Palmer Divide where air temps have fallen off to around minus 10f
and winds have remained gusty. Not as cold farther west over the
mountains, though still not a pleasant morning as strong winds were
noted at many locations.

Satellite/radar show some light snow bands streaming from the
central mountains into the Pikes Peak region this morning, as
forcing from strong upper jet migrates eastward across Colorado.
Expect most snow to diminish to flurries by mid-morning as jet lifts
northeastward, though some light snow showers may linger into the
afternoon over the central mountains under strong northwest flow.
Haven't seen any observation points reporting high winds this
morning, though with gusts to near 50 kts at Leadville and
Cottonwood Pass, suspect it's likely near high wind criteria above
pass level. Once snow ends and clouds clear around midday, we're
still left with bitter cold air, and expect most of the plains to
stay in the single digits above/below zero despite some afternoon
sun. Wind chills will remain well below zero, though wind speeds
along the I-25 corridor look relatively lighter than farther east on
the plains, suggesting some reconfiguration of wind chill
warnings/advisories may be needed later today. Tonight, arctic air
remains in place, leading to lows well below zero along and east of
the mountains. Some hints of increasing high level cloud cover
overnight and early Friday morning, along with a lack a deep
snowpack at many locations suggests that while lows will be cold,
records may stay just out of reach.

Overall, left highlights alone for this forecast issuance, though
will plan for an update to lower Winter Wx Advisories for at least
the plains and El Paso County when snow ends shortly after sunrise.
Will let mountain advisories run until midday, as even with snow
ending early this morning, winds are howling with widespread blowing
snow likely. Wind chill warning will likely need some
modification/downgrade later this morning, as winds overall haven't
been as strong as previously forecast especially along I-25, keeping
wind chills closer to advisory levels versus colder warning values.

.LONG TERM...(Friday through Wednesday)
Issued at 353 AM MST Thu Dec 22 2022

Key Messages:

1. Bitter cold temperatures continue through Friday morning.

2. Gradual warming trend starting Friday afternoon through the
middle of next week.

3. Very pleasant Christmas weekend in store!

Friday into Saturday morning...

Friday morning is the last morning of extreme cold temperatures as
the arctic airmass moves to the east and out of our area.  The
arctic mass will be pushed out by a huge ridge of high pressure
moving in from off the coast of California.  This will warm
temperatures throughout the day to move our high temperatures up
away from the zero mark, and the winds will have subsided enough to
bring the windchills up to around zero.

There will be some upslope in the Continental Divide, so there will
be snow chances in the higher elevations.  The plains will see a
clearing trend, so radiational cooling will bring the overnight low
close to zero or a little colder.

High temperatures for Friday afternoon will warm up to the teens in
the plains and 20s in the mountains and mountain valleys. Overnight
lows Friday night into Saturday morning will be hovering close to
zero in the plains and San Luis Valley, and in the teens in the
mountains and mountain valleys.

Saturday through Monday...

The huge ridge of high pressure will continue to move in and
dominate our weather pattern for the Christmas weekend, which also
includes Monday.  There will be some waves in the ridge that will
bring some snow to the Sawatch Mountains.  In the plains, the
weekend promises to be so pleasant, that one might even forget about
the arctic cold snap a couple of days prior!

High temperatures Saturday through Monday will at or a little above
seasonal norms, and low temperatures will be at or a little below
seasonal norms.

Tuesday and beyond...

For Tuesday, the weather pattern will continue to be quiet, and the
warming trend will reach its peak as the high pressure ridge starts
to make its trek eastward.  High and low temperatures will be well
above seasonal norms. The highs in the plains could be flirting with
temperatures in the 70s in a couple of places as a few of the models
suggest.

For Wednesday and Thursday, ensemble models and the GFS, Euro and
Canadian models are hinting at a trough of low pressure moving in
from the Pacific Northwest, perhaps bringing in some precipitation
to the area.  Judging by the temperatures the models are showing,
this could be in the form of liquid precipitation during the day and
snow during the night in the plains.  This is because, according to
model guidance, high and low temperatures will be well above
seasonal averages.  Snow will be in the mountains and mountain
valleys.  Even though the models seem to agree on this, uncertainty
remains depending on the direction the trough would move, and
downsloping in the plains usually dries the air out enough this time
of year to quell any liquid precipitation.  This pattern could
remain through the New Years weekend.
-Riser

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 353 AM MST Thu Dec 22 2022

At KCOS, light snow and MVFR cigs/vis should be ending 12z-14z, with
conditions becoming VFR for the rest of the day and overnight. North
winds have diminished somewhat this morning, though expect some re-
strengthening after sunrise, and gusts of 20-25 kts will be
possible until late afternoon.

At KPUB, brief period of VFR cigs and perhaps a flurry until 14z-
16z, then gradual clearing in the afternoon, with VFR continuing
overnight. Winds should settle out to a mainly easterly direction
after sunrise, with most gusts staying 20 kts or less.

At KALS, VFR the next 24 hrs. Expect nw winds gusting 25-30 kts this
morning into the afternoon, then diminishing this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST this morning for COZ058-
061-064-066.

Wind Chill Advisory until 11 PM MST this evening for COZ059-063-
076-078-083.

Winter Storm Warning until 11 AM MST this morning for COZ060.

High Wind Warning until 11 AM MST this morning for COZ072>075.

Wind Chill Warning until 10 AM MST Friday for COZ081-082-084>089-
093>099.

Winter Weather Advisory until 9 AM MST this morning for COZ084-
085-089-095-096.

&&

SHORT TERM...PETERSEN
LONG TERM...RISER
AVIATION...PETERSEN
Hazardous weather outlook, Dec 22, 4:24 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
424 AM MST Thu Dec 22 2022

COZ058>089-093>099-231130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
424 AM MST Thu Dec 22 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Cold arctic air will remain in place across the plains today and
tonight, with wind chill temperatures in the minus 15 to minus 35
range into Friday morning. The strongest winds and lowest wind
chills will be mainly east of I-25, with slightly weaker winds
along the Interstate. This bitter cold will be especially
dangerous to livestock and pets, as well as people not properly
dressed for extreme cold.

Snowfall over the central mountains and Pikes Peak region this
morning will taper off to flurries by midday, with only light
additional accumulations expected.

Over the mountains today, strong winds will produce areas of
blowing snow, especially above tree-line, before speeds begin to
decrease by late in the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A series of Pacific weather systems will bring a chance of snow to
the mountains beginning Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region today.

10/RISER

In the hours before

Local storm report, Dec 22, 1:34 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
134 AM MST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
12/22/2022  M2.2 INCH        LAKE               CO   TRAINED SPOTTER

            .15 INCHES OF PRECIPITABLE WATER.

&&

MCR

Nearby

Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.